The night of the boy’s breakdown (Thursday), he only slept 5 hours again. He was still manic the next day, but to a lesser extent. It was his eyes. Pink, glazy, wide, darty. If you saw those eyes on an adult you would think “strung out.” I had seen this before. My stepdad was given Paxil for depression (which I personally believe was “situational” rather than chemical, but doctors are so quick to medicate). After a couple of months on Paxil he stopped eating and lost about 30lbs. He felt great! He was losing weight, full of energy, full of ideas & inspiration, ready and willing to take financial risks for his ideas–where he was normally quite conservative. Then this boundless energy carried into the night and he began sleeping less and less, even saying at one point, “Sleeping is for Losers!” Eventually my stepdad was able to be convinced that his behavior had crossed into the territory of unhealthy and a little bit scary; he stopped taking Paxil. (Actually, the doctors tried to add Abilify to his regimen, but as a self employed and uninsured person, he found the gigantic copay too much to handle and was forced to go without.) But this post is not about him, I just wanted to explain that I knew mania when I saw it.
When the boy woke me up at 4AM Friday morning for the day, I was too worried to go back to sleep. I set him up with some cartoons, chocolate milk and a banana I grabbed my laptop and crawled back in bed. I entered into the search bar “manic after ADHD meds.” There were a few articles that mainly told me information that I already knew, such as the fact that mania or manic depressive disorder can be brought on by antidepressant drugs, and though there are hundreds (if not thousands) of personal cases that are out there, this diagnosis is not officially recognized by the medical community. They call it bipolar IV. I found very little about ADHD medications causing mania, but I did find this little gem, titled “Psychosis And Mania: ADHD Drug Warnings Come Too Late For Many“. (Disclaimer: I was not able to get in contact with the author personally, but it does state that she’s an investigative reporter. Disclaimer 2: The link is long, but quite captivating, if not terrifying.) I was so angry after reading this piece! After each prescription was given to us, I would research the drug, its side effects, its reviews, and never once did I see anything about what could happen–ok, it did warn of a minute possibility that the patient could lose touch with reality. And the most annoying thing is that research says that manic episodes have been recorded in only 9% of all the children that are on ADHD medication, but that the number could be much higher because of vast under-reporting. And because our pediatrician didn’t feel the need to step outside of his office and observe my child in his manic state, and I didn’t feel the need to take my children to the UofM ER to have a false diagnosis placed in my son’s charts, his case will go unreported.
It took a day and a half for the meds to completely leave the boy’s system. The next night he slept 12 hours and awoke as his old self. My rowdy, happy, noisy boy. Now what? Now we’re back to square one. No meds equals the overexcited, disruptive [in school] child that is nearly impossible to calm down enough to educate. But MY child.